Thunderstorm Wind, Atoka
- When
- September 21, 7:40 PM CST
- Where
- Atoka County, 0.72 mi NW of Lane
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.309, -95.997
Lane (LANE) Mesonet observation.
Strong to severe thunderstorms developed across the Red River Valley during the afternoon and evening of the 21st, influenced by an upper-level impulse that enhanced convection. A severe wind gust was observed in Atoka County, near the community of Lane.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Strong to severe thunderstorms developed across the Red River Valley during the afternoon and evening of the 21st, influenced by an upper-level impulse that enhanced convection. A severe wind gust was observed in Atoka County, near the community of Lane.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 21, 5:31 PM CST, 2 hours 9 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Norman OK 631 PM CDT Sun Sep 21 2025 ...New AVIATION... .KEY MESSAGES... Updated at 631 PM CDT Sun Sep 21 2025 - Thunderstorms remain possible this evening with the highest chances across portions south central/southeast Oklahoma. - Storm chances continue late Monday and Monday night with severe storms possible with the severe risk shifting to southeast Oklahoma on Tuesday. - Above-normal temperatures into early this week then cooler with below normal temperatures by mid-week on. && .NEAR TERM... (Rest of today and tonight) Issued at 1252 PM CDT Sun Sep 21 2025 A Marginal to Slight Risk for severe thunderstorms across southern portions of our CWA will be capable of producing large hail & damaging wind gusts this afternoon into the evening hours. Expecting the axis of the main shortwave trough to start moving through this afternoon. Although much of the forcing will be elevated in the slight risk area where MUCAPE instability is in the lower end moderate, model forecast soundings suggest areas closer to and south of the Red River could see more surface-based storms with strong SBCAPE values up to 3500 J/kg where surface dewpoints may approach 70 degrees with the southerly flow low-level moisture advection. These storms near the Red River could organize into a few supercells as fairly strong 0-6 km deep-layer shear expected to increase across northern Texas and areas near and north of the Red River. As a result, could see hail up to golf ball size in the current Slight Risk area while DCAPE values would support strong to severe wind gusts. Current timing based on CAMs guidance still around mid- afternoon diurnal heating time well into the evening hours. Although severe risk lowers late tonight as instability and deep-layer shear decrease, a fairly strong southerly low-level jet fires up overnight which may keep storms organized as the upper wave exits to the east. Lastly, could see some stratus to light patchy radiational fog developing near sunrise Monday across northwest Oklahoma with near calm winds. && .SHORT TERM... (Monday through Tuesday night) Issued at 1252 PM CDT Sun Sep 21 2025 It will stay dry most of the day Monday becoming hot especially hottest across our southwest CWA with upper 90s highs and triple digit heat indices up to 104 degrees. Actually with lower 70s dewpoints creeping in most all of southern Oklahoma may also see those lower triple digit heat index values but staying below advisory criteria. Our severe risk returns toward late Monday night as another upper trough currently over the U.S. Pacific Northwest starts digging into the Southern Plains with its upper low closing over the Central Rockies. Meanwhile another weather system over the Upper Midwest will push an initial cold front across our area late Monday night. With this next approaching system and a surface boundary coming through late, strong surface-based instability with increasing 45-50 kt 0-6 km shear will increase the severe risk across our entire area late with the higher risk across the northern 2/3rds of our CWA as early as late afternoon through the overnight hours. Large hail & damaging wind gusts are still the two primary severe hazards although can't completely rule out the potential for a tornado north of I-40 based on the higher shear and Sig Tor values. Although most models maintain a weak cap, should it erode due to diurnal heating could see some convection initiation at the earliest end (6 PM) of the timing. Tuesday will be post-frontal across all but southeast Oklahoma with mild to warm temperatures (lower to mid 80s) across most of our area, although southern Oklahoma into northern Texas will still be hot but less hotter with lower to mid 90s highs. Still have rain/storm POPS in the forecast for Tuesday with the upper low over the Central High Plains with the highest POP values across the eastern half of our CWA. Although most of the storms activity would be elevated and below severe behind the frontal boundary, there is a potential for surface-based and stronger/severe storms ahead of the surface boundary across southeast Oklahoma by late afternoon. && .LONG TERM... (Wednesday through Saturday) Issued at 1240 AM CDT Sun Sep 21 2025 Models continue to come into line with a positively tilted trough by the middle of next week. This will bring widespread "cooler" near- normal temperatures. Exact timing of this system remains the greatest uncertainty, which dictates the timing of the mid-level front and arrival of the cooler airmass. Ensemble guidance generally has a cooler airmass moving in around Wednesday and lingering through next weekend. Precipitation chances drop following the system with a potential ridge building in its wake. && .AVIATION... (00Z TAFS) Issued at 631 PM CDT Sun Sep 21 2025 The thunderstorms over southern Oklahoma and north Texas have generally shifted south, although one storm persist southwest of K1F0 and there is at least some potential for a shower or storm to affect KDUA this evening, although the probability is low enough that will not include a PROB30 group. Models differ on how much low-level moisture will remain in place overnight, but there is enough potential for high humidity and light winds to have the potential for some MVFR visibilities toward sunrise. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 67 89 72 85 / 30 10 40 50 Hobart OK 65 94 72 89 / 10 0 20 20 Wichita Falls TX 69 97 75 94 / 20 0 10 30 Gage OK 61 89 63 78 / 0 0 40 20 Ponca City OK 64 86 68 82 / 40 10 60 70 Durant OK 71 93 74 93 / 30 20 20 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && NEAR TERM...68 SHORT TERM...68 LONG TERM....23 AVIATION...26
Special Weather Statement
National Weather Service Norman OK
436 PM CDT Sun Sep 21 2025
OKZ051-052-212200-
Marshall OK-Bryan OK-
436 PM CDT Sun Sep 21 2025
...A strong thunderstorm will impact portions of northwestern Bryan
and northeastern Marshall Counties through 500 PM CDT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Kingston, moving east-southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Madill, Kingston, Silo, Mead, Little City, eastern Lake Texoma, and
Oakland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near the northern portions of Lake Texoma, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3403 9680 3413 9678 3411 9645 3392 9649
TIME...MOT...LOC 2135Z 283DEG 19KT 3406 9669
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
455 PM CDT Sun Sep 21 2025
OKZ047-212230-
Johnston OK-
455 PM CDT Sun Sep 21 2025
...A strong thunderstorm will impact portions of central Johnston
County through 530 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mill Creek, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tishomingo, Ravia, Mill Creek, Connerville, and Reagan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3420 9660 3424 9692 3433 9690 3434 9688
3439 9688 3448 9686 3446 9653
TIME...MOT...LOC 2155Z 283DEG 12KT 3438 9680
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SIXSpecial Weather Statement
National Weather Service Norman OK
510 PM CDT Sun Sep 21 2025
OKZ045-TXZ090-212245-
Jefferson OK-Clay TX-
510 PM CDT Sun Sep 21 2025
...A strong thunderstorm will impact portions of south central
Jefferson and southeastern Clay Counties through 545 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Terral, moving east at 25 to 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Henrietta, Terral, Bellevue, Newport, Vashti, and Joy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3390 9820 3391 9778 3389 9779 3390 9779
3386 9783 3385 9787 3389 9798 3347 9798
3347 9825
TIME...MOT...LOC 2209Z 274DEG 31KT 3378 9803
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SIXSpecial Weather Statement
National Weather Service Norman OK
602 PM CDT Sun Sep 21 2025
OKZ045-046-050-212330-
Love OK-Carter OK-Jefferson OK-
602 PM CDT Sun Sep 21 2025
...A strong thunderstorm will impact portions of east central
Jefferson, northwestern Love and southwestern Carter Counties through
630 PM CDT...
At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Rubottom, moving east at 35 mph.
HAZARD...Wind gusts of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leon, Rubottom, Burneyville, Courtney, and Petersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3390 9745 3392 9749 3390 9755 3390 9758
3395 9759 3396 9760 3407 9764 3412 9726
3390 9718 3392 9721 3391 9724 3388 9725
3389 9731 3388 9731 3387 9745
TIME...MOT...LOC 2302Z 251DEG 32KT 3399 9752
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SIXSpecial Weather Statement
National Weather Service Norman OK
627 PM CDT Sun Sep 21 2025
OKZ046-050-051-220000-
Love OK-Carter OK-Marshall OK-
627 PM CDT Sun Sep 21 2025
...A strong thunderstorm will impact portions of northeastern Love,
southeastern Carter and northwestern Marshall Counties through 700 PM
CDT...
At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Overbrook, moving east at 35 mph.
HAZARD...Wind gusts of 40 to 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ardmore, Lone Grove, Dickson, Gene Autry, Lake Murray, and Overbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3395 9738 3411 9745 3432 9695 3401 9693
TIME...MOT...LOC 2327Z 250DEG 31KT 3408 9726
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SIXSpecial Weather Statement
National Weather Service Norman OK
659 PM CDT Sun Sep 21 2025
OKZ046-047-050-051-220030-
Love OK-Carter OK-Johnston OK-Marshall OK-
659 PM CDT Sun Sep 21 2025
...A strong thunderstorm will impact portions of southwestern
Johnston, northeastern Love, southeastern Carter and northern
Marshall Counties through 730 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mannsville, moving east at 35 mph.
HAZARD...Wind gusts of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ardmore, Madill, Tishomingo, Dickson, Mannsville, Ravia, Russett,
Lake Murray, and Oakland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3403 9706 3412 9713 3432 9666 3410 9659
TIME...MOT...LOC 2359Z 254DEG 31KT 3413 9688
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SIXThe Norman radar (KTLX), 163 km away, was scanning. The volume nearest the first event began at 01:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
Lane (LANE) Mesonet observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289664.